Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The conjugacy problem for HNN extensions with infinite cyclic associated groups


Authors: K. J. Horadam and G. E. Farr
Journal: Proc. Amer. Math. Soc. 120 (1994), 1009-1015
MSC: Primary 20F10; Secondary 20E06, 20M18
DOI: https://doi.org/10.1090/S0002-9939-1994-1185267-4
MathSciNet review: 1185267
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Under suitable recursive conditions, the conjugacy problem for HNN extensions of the form $ \langle G,{t_i},i \in I:{x^{{k_i}}} = t_i^{ - 1}{x^{{l_i}}}{t_i},\;{k_i},\;{l_i} \geqslant 1,\;i \in I\rangle $ is solvable if and only if the inverse subsemigroup generated by $ \{ ({k_i},{l_i}),\;i \in I\} $ has solvable extended word problem in the semigroup

$\displaystyle S = (\mathbb{N} \times \mathbb{N},\;(a,b)(c,d) = (ac/\gcd (b,c),\;bd/\gcd (b,c))).$

Furthermore, $ S$ is isomorphic to the direct sum of countably many copies of the bicyclic semigroup, which has a central place in the theory of inverse semigroups.

This new approach to the conjugacy problem is used to determine several classes of HNN extensions with infinitely many stable letters and solvable conjugacy problem.


References [Enhancements On Off] (What's this?)

  • [1] M. Anshel, Conjugate powers in $ HNN$ groups, Proc. Amer. Math. Soc. 54 (1976), 19-23. MR 0393249 (52:14059)
  • [2] -, The conjugacy problem for $ HNN$ groups and the word problem for commutative semigroups, Proc. Amer. Math. Soc. 61 (1976), 223-224. MR 0422457 (54:10446)
  • [3] M. Anshel and K. McAloon, Reducibilities among decision problems for $ HNN$ groups, vector addition systems and subsystems of Peano arithmetic, Proc. Amer. Math. Soc. 89 (1983), 425-429. MR 715859 (85d:03096)
  • [4] G. E. Farr and K. J. Horadam, Edgepath semigroups and the extended word problem (in preparation).
  • [5] K. J. Horadam, The conjugacy problem for graph products with central cyclic edge groups, Proc. Amer. Math. Soc. 91 (1984), 345-350. MR 744626 (85j:20031)
  • [6] J. M. Howie, An introduction to semigroup theory, Academic Press, London, 1976. MR 0466355 (57:6235)
  • [7] P. R. Jones, The lattice of inverse subsemigroups of a reduced inverse semigroup, Glasgow Math. J. 17 (1976), 161-172. MR 0409695 (53:13447)
  • [8] J. M. Lockhart, An $ HNN$-extension with cyclic associated subgroups and with unsolvable conjugacy problem, Trans. Amer. Math. Soc. 313 (1989), 331-345. MR 992601 (90d:03086)
  • [9] J. M. Lockhart, The conjugacy problem for graph products with infinite cyclic edge groups, Proc. Amer. Math. Soc. 117 (1993), 897-898. MR 1116266 (93e:20045)
  • [10] H. Rogers, Jr., Theory of recursive functions and effective computability, McGraw-Hill, New York, 1968. MR 0224462 (37:61)
  • [11] J.-P. Serre, Trees (translated by J. Stillwell), Springer-Verlag, Berlin, 1980. MR 607504 (82c:20083)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F10, 20E06, 20M18

Retrieve articles in all journals with MSC: 20F10, 20E06, 20M18


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1185267-4
Keywords: Conjugacy problem, HNN extension, extended word problem, inverse semigroup, bicyclic semigroup
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society